Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
Charise Gleason, MSN, NP-BC, AOCNP: The infusion-related reactions that we see with daratumumab tend to be more pulmonary at first. You see those bronchospasms, some sinus congestion. You see some hypertension as well with that, maybe a cough. You do see some occasional nausea and vomiting, but usually it’s more the pulmonary things. About 50% of patients receiving daratumumab will have a reaction with their first dosing. So, again, that’s why premedications are so important.
The reactions that you typically see with elotuzumab are more fevers, some hypertension, and some chills. Only about 10% of patients will react to elotuzumab, so they tend to tolerate that first dose much better. With monoclonal antibodies, the key is really getting them through that first infusion because almost all patients do fine after that point.
Typically, with a reaction, you see it within the first 90 minutes, but you can also have some delayed reactions, with daratumumab in particular. So, we tend to also give those patients corticosteroids for 2 consecutive days following that initial infusion, at least in the first cycle.
With any monoclonal antibody, you need to monitor closely for that first dosing, and there’s a lot of similarities with rituximab. Again, the nurses are used to giving monoclonal antibodies. It’s important to have a protocol in place to know what additional medications and procedures to follow so you can stop the drug, especially if they’re having a severe reaction; give additional medications; wait; reduce the drug just like you do with any monoclonal antibodies; and then resume it at a lower rate.
Wendy Vogel, MSN, FNP, AOCNP: So, infusion reactions typically occur 30 minutes to an hour and a half into an infusion, usually only on the first infusion. This varies from patient to patient, but after that first infusion, the rate dramatically drops as to how often an infusion reaction might occur. What you’re looking for are patients who may have some bronchospasms, may have rigors, or may have some weird feelings and blood pressure may go up or down. We’re looking for any kind of changes, and we’ve educated that patient about those changes and to report to us.
Kathleen Colson, RN, BSN, BS: What should the nurse be looking for when she is administering monoclonal antibodies? Especially for the first infusion, the nurse needs to be monitoring the patient very closely, again looking for an infusion-related reaction. They need to be educating the patient about what symptoms they may have and to alert the nurse immediately. So, the nurse needs to be monitoring the patient closely, monitoring vital signs at all times throughout the infusion for the patient. And again, the nurse needs to educate the patient to alert her if the patient is having any fevers, chills, or starts to have any wheezing or a cough.